Georgia, 2018

Tornado and Lightning Strike in Georgia, July 27, 2018

July 27, 2018 · NWS CHS · 2 events in 2 counties and zones

A cluster of thunderstorms developed near the southeast Georgia coast in advance of a stationary front inland. As these thunderstorms moved to the south and southeast closer to the coast, they interacted with the sea breeze and moved into an environment conducive to the development rotating updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed near the southeast Georgia coast in advance of a stationary front inland. As these thunderstorms moved to the south and southeast closer to the coast, they interacted with the sea breeze and moved into an environment conducive to the development rotating updrafts. A tornado developed quickly and impacted portions of Chatham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 27, 2:44 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
344 PM EDT Fri Jul 27 2018

.SYNOPSIS...
Atlantic high pressure will prevail through late next week
while low pressure persists inland.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
This Evening and Tonight: The area will remain positioned near the
western periphery of high pressure extending from the Atlantic and
along the southern periphery of a broad trough of low pressure
slowly amplifying over the East Conus. Between these two features,
moist conditions will persist with sfc dewpts in the mid/upper 70s
and PWATS around 2.0 inches. These moisture levels combined with
DCAPE values around 800-1000 J/kg and MLCAPE values up to 2500-3000
J/kg favor at least scattered showers/thunderstorms into evening
hours with perhaps a strong or brief severe wind gust being the
main threat before sunset. Although there continues to be a
risk for localized heavy rainfall and minor flooding with showers
and thunderstorms that interact with a seabreeze, storm motion
appears faster than previous days. Thus, the risk for minor
flooding is somewhat limited. A lee trough positioned northwest
of the area will likely trigger additional showers/thunderstorms
upstream, which should drift into western zones and/or introduce
additional boundary interactions with ongoing showers and
thunderstorms into late evening hours.

Precip activity could linger a few hours after sunset, but will
likely follow a diminishing trend over land (especially inland)
before activity transitions mainly offshore tonight. By the late
night hours, the best chances of precip will remain offshore
and perhaps near the coast. Given recent rains along with sfc
dewpts in the mid/upper 70s, patchy fog will be possible over
inland and mainly northern areas. Low temps should dip into the
mid/upper 70s, warmest along the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Typical deep summer weather will remain in place through Monday with
the region remaining along the western flanks of subtropical high
pressure centered well offshore. A broad, longwave trough will hold
its position across the eastern United States extending into the
Deep South which keep a nearly continuous feed of H5 vorticity
streaming across the Southeast States. These features combined with
high PWATS and moderate instability will support scattered to
numerous showers and tstms each day, mainly along and ahead the
afternoon sea breeze with nocturnal activity remaining confined to
the Atlantic and the nearby coastal counties. Slightly lower PWATS
and higher mid-level heights could yield a bit less convection
Saturday afternoon compared to previous days, but still expect a
fairly healthy coverage of storms during peak heating. Pops will
range from 30-40% Saturday with 50-60% pops for Sunday into Monday.
Periods of higher pops will likely be needed as the timing and
placement of mesoscale features become more apparent.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Low pressure will persist near the Mississippi Valley into the
Great Lakes through mid week before weakening slightly by the
end of the period. However, abundant moisture should persist
across the local area keeping rain chances higher than normal.
Although chances will generally be higher during the daytime,
chances will persist during the nighttime. Temperatures should
mainly be near normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
TEMPO MVFR groups have been maintained between 18-22Z at CHS and
20-23Z at SAV for showers and thunderstorms that directly impact
the terminals. Brief IFR conditions are also possible. VCTS will
remain at the terminals until 00Z Saturday, followed by a
several hour period of VFR conditions overnight into at least
late morning Saturday. Showers and thunderstorms should once
again be near the terminals Saturday afternoon, but confidence
in timing is too low to include in the tafs.

Extended Aviation Outlook: Brief flight restrictions are
expected at times from showers/thunderstorms throughout the
period.

&&

.MARINE...
This Evening and Tonight: Atlantic high pressure will dominate the
coastal waters while a weak trough persists well inland. Between
these two features, south winds generally between 10-15 kt will
gradually turn more southwest overnight. Seas will range between
2-4 ft, highest in northern South Carolina waters and offshore
Georgia waters.

Saturday through Wednesday: Atlantic high pressure will remain the
dominant feature across the marine area through the middle of next
week. Southerly winds will generally run 15 kt or less while seas
will range from 2 to 5 feet with local sea breeze influences
likely.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...ST
LONG TERM...RJB
AVIATION...DPB/ST
MARINE...DPB/ST
Hazardous weather outlook, Jul 27, 2:26 AM EST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 AM EDT Fri Jul 27 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-280900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
326 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 27, 12:48 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT FRI JUL 27 2018

GAZ099-100-271815-
Bulloch-Candler-
148 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...

At 148 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Aline to near
Westside, and moving east at 15 mph.

  HAZARD...excessive cloud to ground lightning.

  IMPACT...All outdoor activities should cease. Move indoors
           immediately.

Some locations in the path of these storms include...
Statesboro, Metter, Westside, Pulaski, Register and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring. Avoid using metal
equipment and keep distance from objects such as irrigation systems,
poles, fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.

&&

LAT...LON 3244 8219 3248 8217 3249 8173 3231 8191
      3235 8225
TIME...MOT...LOC 1748Z 273DEG 14KT 3239 8217 3245 8193
Special weather statement, Jul 27, 1:21 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
221 PM EDT FRI JUL 27 2018

SCZ050-271845-
Charleston-
221 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 221 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Adams Run, or 12 miles north of Edisto
Beach, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hollywood, Ravenel, Meggett, Yonges Island, Adams Run, Bears Bluff
and Wadmalaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3260 8037 3266 8039 3275 8043 3283 8022
      3264 8007
TIME...MOT...LOC 1821Z 240DEG 11KT 3267 8035
Special weather statement, Jul 27, 2:00 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
300 PM EDT FRI JUL 27 2018

SCZ042-043-271930-
Hampton-Inland Colleton-
300 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...

At 300 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crocketville, or near Hampton, moving
northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Hampton, Colleton, Varnville, Smoaks, Lodge, Williams, Islandton and
Crocketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8073 3283 8109 3297 8118 3310 8095
      3310 8093 3306 8090 3309 8088 3310 8089
      3313 8089 3315 8086
TIME...MOT...LOC 1900Z 244DEG 18KT 3294 8107
Special weather statement, Jul 27, 2:08 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
308 PM EDT FRI JUL 27 2018

SCZ048-272000-
Beaufort-
308 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...

At 308 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hilton Head
Airport to Bluffton. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Port Royal, Hilton Head Airport, Fripp
Island, Rose Hill, Parris Island and Calawassie Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8093 3214 8094 3232 8089 3241 8055
      3232 8047 3213 8092
TIME...MOT...LOC 1908Z 197DEG 4KT 3228 8071 3221 8087
Special weather statement, Jul 27, 2:28 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
328 PM EDT FRI JUL 27 2018

GAZ101-116-118-119-SCZ047-048-051-272015-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-Inland
Jasper-Coastal Jasper-Beaufort-
328 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 327 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bellinger Hill
Area to Bloomingdale. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Pooler, Bluffton, Richmond Hill, I-16/I-95 Interchange,
Bellinger Hill Area, Wilmington Island and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3192 8137 3221 8143 3227 8091 3203 8096
TIME...MOT...LOC 1927Z 302DEG 4KT 3218 8095 3211 8132

The radar

The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 lightning. Local standard time, as filed.

Tornado, Chatham

When
July 27, 2:49 PM EST to 2:57 PM EST
Where
Chatham County, 3.16 mi ENE of Savannah to 3.83 mi E of Thunderbolt
Rating
EF1
Path length
2.35 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.064, -81.029

A National Weather Service storm survey team confirmed that an EF-1 tornado impacted portions of Chatham County. The tornado began near Bartow Point Drive, just north of Island Expressway. The tornado then crossed over the Frank W. Spencer Boat Ramp and Fishing Pier area before crossing Island Expressway. The tornado continued southeast across Oatland Island where it was estimated to have snapped or uprooted over 100 large hardwood and softwood trees. It also removed the roof from a log cabin and partially damaged the roof to another structure in the Delk-Dawson Heritage Homestead on Oatland Island. The tornado continued southeast over Richardson Creek, entering the Grays subdivision on Whitemarsh Island. In this neighborhood, the tornado snapped and uprooted many large trees. The most significant damage surveyed in the Grays subdivision were large snapped and uprooted trees that had fallen onto approximately 50 homes. Several homes also had significant shingle damage. The tornado then crossed Highway 80, moving over Islands Christian Church before taking a narrow path along Dolphin Lane, Passing near Marsh Point Elementary School. The school sustained moderate damage to the roof near the main entry of the facility. Finally, the tornado moved southeast across Whitemarsh Island Drive before dissipating near Islands High School, where it toppled the metal bleachers and damaged some fencing near athletic fields. The tornado was on the ground for approximately 8 minutes.

Lightning, McIntosh

When
July 27, 4:20 PM EST to 4:21 PM EST
Where
McIntosh County, 4.04 mi NE of Belleview Pt
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.570, -81.320

McIntosh County dispatch reported that a lightning strike started a house fire in Shellman Bluff.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyThe tornado archive for Georgia, 2018Warnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777213, 777214.